Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Bismarck, ND

June 14, 2018Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 4:43 PM CDT for Burke County, Divide County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Jun 14, 2018, 5:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND

The radar

The Minot AFB radar (KMBX), 140 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KBIS 142143
SVRBIS
NDC013-023-142245-
/O.NEW.KBIS.SV.W.0077.180614T2143Z-180614T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
443 PM CDT THU JUN 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Burke County in northwestern North Dakota...
  Northeastern Divide County in northwestern North Dakota...

* Until 545 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Noonan, or 10
  miles east of Crosby, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. At 438 PM CDT, a 
           63 mph wind gust was reported at Crosby.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Columbus around 500 PM CDT.
  Lignite and Portal around 515 PM CDT.
  Flaxton around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Larson,
Coteau and Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.

LAT...LON 4900 10214 4872 10216 4881 10328 4900 10327
TIME...MOT...LOC 2142Z 271DEG 39KT 4894 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN/CJS
3 follow-up statements
107 
WWUS53 KBIS 142204
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
504 PM CDT THU JUN 14 2018

NDC023-142214-
/O.CAN.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Divide ND-
504 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIVIDE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.

LAT...LON 4900 10214 4872 10216 4886 10294 4900 10293
TIME...MOT...LOC 2204Z 271DEG 39KT 4894 10270 

$$

NDC013-142245-
/O.CON.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Burke ND-
504 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN BURKE COUNTY...

At 504 PM CDT, a severe thunderstorm was located near Columbus, or 22
miles northwest of Bowbells, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Lignite and Portal around 515 PM CDT.
  Flaxton around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Larson,
Coteau and Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.

LAT...LON 4900 10214 4872 10216 4886 10294 4900 10293
TIME...MOT...LOC 2204Z 271DEG 39KT 4894 10270 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN/CJS
782 
WWUS53 KBIS 142219
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
519 PM CDT THU JUN 14 2018

NDC013-142245-
/O.CON.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Burke ND-
519 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN BURKE COUNTY...

At 519 PM CDT, a severe thunderstorm was located near Portal, or 14
miles northwest of Bowbells, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Burke County, including the following locations...
Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.

LAT...LON 4880 10215 4890 10270 4900 10270 4900 10214
TIME...MOT...LOC 2219Z 272DEG 38KT 4897 10245 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

HOLLAN/CJS
191 
WWUS53 KBIS 142227
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
527 PM CDT THU JUN 14 2018

NDC013-142245-
/O.CON.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Burke ND-
527 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN BURKE COUNTY...

At 526 PM CDT, a severe thunderstorm was located near Flaxton, or 12
miles northwest of Bowbells, moving east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. At 515 PM CDT, 
         baseball size hail was reported in Portal.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Portal, Flaxton and Northgate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.

LAT...LON 4880 10215 4889 10258 4900 10257 4900 10214
TIME...MOT...LOC 2226Z 273DEG 37KT 4897 10236 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

HOLLAN/CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:54 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 14, 3:54 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

A tornado watch has been issued for northwest and north central
North Dakota until 11 pm CDT.

A severe thunderstorm watch has been issued for most of southwest
and south central North Dakota until 11 pm CDT.

Short term forecast highlights center around a moderate and enhanced
risk of severe weather across western and central North Dakota
beginning this afternoon. The storm prediction center had upgraded
the severe threat across northern North Dakota into the moderate
risk for severe storms. Large hail, damaging winds, and locally
heavy rain will be the main threat with a non-zero tornado risk,
especially across our north.

This afternoon, an upper level low/trough was located over
Alberta/Saskatchewan/western Montana with several upper level
shortwave impulses moving northeast across Montana, south central
Canada, and into northwestern North Dakota. At the surface, a cold
front extended from southeastern Saskatchewan across the northwest
corner of North Dakota into eastern Montana. Ahead of the cold front
was a surface trough, separating 60sF dewpoints to the east with
40s/50s dewpoints to the west. While a mid-level h700 thermal cap
remains in place across central and eastern ND, west and north of
the surface cold front the thermal cap weakens. This is why
thunderstorms developed this morning and continued into this
afternoon along and northwest of the cold front. The storms moved
east across the northern tier of counties, the storm's dynamics
overcoming any mid-level capping mentioned previously.

Regarding the severe threat this afternoon/evening...a potent EML
has become established over the northern plains. PWAT values
increasing to 1.25-1.5 inches across north-central and eastern ND
will create a threat for heavy rainfall in areas that do see
convection through the evening hours.

Latest thinking is that convection is most likely to continue across
northwestern North Dakota where the cap has eroded near the
overspreading height falls and mid-level cooling.
The models continue to depict the environment over western and
central North Dakota consisting of MLCAPE values exceeding 2000-2500
J/kg and 55 kts of effective bulk shear. This environment will
support supercells with large hail and damaging wind gusts. A non-
zero tornado risk will also be associated with supercells along our
far north where increased southeasterly surface winds enhance sfc-1
km SRH values.

The coverage of convective initiation and discrete storms further
south remains less confident due to the increased influence of the
capping inversion ahead of the surface trough and cold front.
Convection will be more likely along the advancing surface trough
and cold frontal axis through the evening, especially along our
south-central to southeast, where storm mode becomes linear and
transitions to a mostly damaging wind threat.

By daybreak Friday, the surface cold front should be in the Red
River Valley, with drier air moving in behind it. Friday should be a
dry day across our area.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Jun 14 2018

The long term period is highlighted by several chances for
precipitation and thunderstorms Friday night through Sunday night,
especially across southwest and south central North Dakota
southeast. The large upper level trough remains over the Pacific
Northwest and northern US Rockies through the weekend, then begins
to cutoff over Nevada/Idaho, essentially cutting off the stream of
upper level impulses streaming northeast towards North Dakota.

Southwest flow aloft continues through the weekend with multiple
impulses bringing showers and thunderstorms across our area. The
severe threat will be mostly contained further south of our area,
outside of the occasional storm threat in our far southeast counties
where instability may redevelop. High temperatures should be mainly
in the 65F to 75F range Saturday and Sunday through this active
weekend period. The possibility for continued rainfall seems to be
favoring our south and east through the weekend.

Upper level ridging builds early next week as the aforementioned
western low cuts off. Chances for precipitation remain uncertain
next week, though not completely unlikely in times where impulses
ride over the ridge aloft. A slow warming trend ensues with highs
reaching the upper 70s and lower 80s by Wednesday, and low to mid
80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 350 PM CDT Thu Jun 14 2018

Afternoon thunderstorm will continue in the northwest with
impacts possible for KMOT and KISN. Thunderstorms will likely
form across a warm front located across western North Dakota by
this evening. Thunderstorms are expected to develop over
southwestern and south central North Dakota with time late this
afternoon and evening. Uncertainty in exact timing remains so
VCTS was carried over at TAF sites for the evening hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 4:06 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
406 PM CDT Thu Jun 14 2018

NDZ031-032-040-152115-
Golden Valley-Billings-Slope-
306 PM MDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to fire in this area late this
afternoon and not become severe until they push to the east. In
Golden Valley, Billings, and Slope counties the main threats will
be hail up to the size of nickels and winds as high as 50 mph,
just under severe limits. Severe weather is expected farther
north, and east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed as the severe
weather should be just to the east.

NDZ023-025-033>037-041>048-050-051-152115-
Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be damaging wind with a secondary threat of
large hail. Slow moving storms will put down very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

NDZ001>005-009>013-017>022-152115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be very large hail, damaging winds as high
as 80 mph, and tornadoes. A significant tornado is possible. Slow
moving storms will put down torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

Martin/King

In the hours before

Local storm report, Jun 14, 12:09 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             9 N RAY                 48.47N 103.17W
06/14/2018  M1.00 INCH       WILLIAMS           ND   PUBLIC

1105 AM     HAIL             8 SSW GRENORA           48.51N 104.00W
06/14/2018  M1.00 INCH       WILLIAMS           ND   PUBLIC

&&
Local storm report, Jun 14, 12:36 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             4 S MCGREGOR            48.54N 102.91W
06/14/2018  M0.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            ALSO HAD 0.75 INCHES OF RAIN IN ABOUT 15
            MINUTES.

&&

JPM
Local storm report, Jun 14, 1:13 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             KENMARE                 48.67N 102.08W
06/14/2018  E0.75 INCH       WARD               ND   LAW ENFORCEMENT

            HAIL LASTED JUST A FEW MINUTES, UNTIL ABOUT
            108 PM. NO WIND.

&&

JPM
Local storm report, Jun 14, 1:15 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             4 WSW NIOBE             48.66N 102.28W
06/14/2018  E0.88 INCH       BURKE              ND   TRAINED SPOTTER

            HAIL LASTED UNTIL ABOUT 100 PM. NO WIND.

&&

JPM
Local storm report, Jun 14, 4:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 SW NANSON             48.53N 99.84W
06/14/2018  E1.75 INCH       PIERCE             ND   PUBLIC

            GOLF BALL SIZE HAIL. PUBLIC REPORT RELAYED
            BY LOCAL RADIO STATION.

&&

CJS/MH
Local storm report, Jun 14, 4:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 N CROSBY              48.99N 103.30W
06/14/2018  E0.88 INCH       DIVIDE             ND   PUBLIC

            PENNY AND NICKEL SIZED HAIL. WORST OF THE
            STORM WAS NORTH ACROSS THE CANADIAN BORDER.

&&

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSpecial Weather StatementBISStark50 min
Jun 13, 7:54 PM CDTSpecial Weather StatementBISDunn21 min
Jun 13, 8:38 PM CDTSpecial Weather StatementBISMercer22 min
Jun 13, 9:23 PM CDTSpecial Weather StatementBISMercer22 min
Jun 14, 10:56 AM CDTSevere Thunderstorm WarningBISDivide, Williams49 min
Jun 14, 11:44 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams46 min
Jun 14, 12:28 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward, Williams47 min
Jun 14, 3:59 PM CDTSevere Thunderstorm WarningBISPierce, Rolette61 min
Jun 14, 5:42 PM CDTSevere Thunderstorm WarningBISBurke, Renville63 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningBISBurke, Renville47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.